Stopping 25mg Topamax cold turkey

I’ve been suffering from migraines since the age of 8, i’m now 42 yrs old. I was prescribed 25mg of Topamax once a day by a neurologist after a trip to the ER for one sided head pain and numbness to half my face. (MRI and tests showed nothing visibly wrong) The side effects are horrible. Nausea, brain fog, increased heart rate, increased blood pressure, anxiousness. I have only been on them a week. Is it safe to stop cold turkey? Thank you in advance for any input 🙂


Community Answers
  • a1sweetd
    2 months ago

    I know this is a little late but I stop taking it cold turkey after 3 weeks, couldn’t stand the side effects any longer. They were causing me to have suicidal thoughts, being one of them.

  • deadeyes
    2 months ago

    I was prescribed Topomax 50mg by my last neurologist after taking it for only 2 years. I stopped cold turkey because of the side effects. My headache frequency increased but then returned to the same number I had before being prescribed a preventative. You should check with your doctor but stopping didn’t harm me.

  • Holly Baddour moderator
    3 months ago

    Hi SweetCaroline-

    Thanks so much for your question. You are not alone in navigating sometimes complex and troubling side effects related to Topamax. Nausea, weight loss, brain fog, aphasia (trouble finding words) are all common side effects that our community has mentioned: https://migraine.com/blog/migraine-treatment-experiences-topamax/

    While the drug has been FDA approved to prevent migraines, it was initially designed as an anti-seizure drug so it’s logical that other side effects arise along with it.

    That said, there is some evidence that the side effects that accompany Topamax begin to fade the longer you stay on it. I personally have been taking Topamax as a migraine preventative for years and experienced very troubling side effects for the first three months which faded dramatically after that time. That said, I didn’t experience the anxiety, blood pressure rise or increased heart rate you mentioned. That is definitely worth mentioning to your doctor.

    As to whether or not it’s safe to stop cold turkey, we cannot provide medical advice on this site, however, we do have a general informational page on the drug which says it’s not a good idea to stop it suddenly without discussing it with your doctor: https://migraine.com/migraine-treatment/topamax/.

    In general, we would always encourage you to reach out to your migraine specialist to ask him/her for guidance regarding when/how to stop/start any medication.

    Hope this helps and so glad you’re a part of our community. Please stay in touch!

  • Share Your Answer

    Poll